Post Authors: Anisa Mughal, MD (PGY-2) and Kevin Drechsel, MD (Attending, Mayo Clinic-Phoenix)
CC: Shortness of breath
HPI: This patient was a 61-year-old male with a history of epilepsy and saddle PE (2019) on apixaban who presented with a chief complaint of shortness of breath. He first noticed “my heart was beating fast” yesterday but did not have associated symptoms at that time. This sensation subsequently resolved. Two hours prior to his presentation he was waiting in line at CVS for a refill of medications when he again noticed that his heart rate was very rapid and also noticed new shortness of breath. In the Emergency Department, he reported some chest “discomfort” accompanying the shortness of breath, but denied any chest pain, leg swelling, or syncope. He also reported feeling sweaty. The patient denied any COVID symptoms and recently had a negative COVID test. He denied any cardiac history including coronary artery disease and congestive heart failure. In 2019 he had a saddle PE which was treated with thrombectomy and started on anticoagulation with apixaban, with which he reported compliance.
Initial vital signs:
HR 253 bpm BP 95/65mmHg T 37℃ RR 18 98% on RA
Initial EKG showed a regular narrow-complex tachycardia with a rate of 248 beats per minute (see Figure 1).
The machine interpretation registered this as a wide QRS, however upon careful inspection of all leads, the QRS is narrow. Our differential included SVT and atrial flutter; we believed sinus tachycardia (initial rate too fast) and atrial fibrillation (regular R-R interval) were less likely. We initially tried vagal maneuvers. There was no change with Valsalva, however with passive leg raise, the patient’s rate decreased to approximately 130 bpm. We obtained a repeat EKG that showed a regular narrow-complex tachycardia with a rate of 132 bpm (see Figure 2) and ST depressions in leads II and V2-V6.
A repeat blood pressure showed improvement to 120/85 mmHg. Cardiology was consulted, who believed the rhythm was likely SVT and recommended a trial of adenosine. No change was appreciated after 6mg adenosine, however an underlying rhythm of atrial flutter was detected after 12mg adenosine, and the patient remained in this rhythm (see Figure 3).
Initial laboratory studies showed:
K 4.1 mEq/L
Troponin (high sensitivity, no baseline on file): 46 ng/mL
Pro BNP: 2092 pg/mL
The patient’s heart rate remained in the 130’s and he was given a 5mg dose of IV metoprolol per cardiology’s recommendation. He was admitted to cardiology and underwent a cardiac echo and cardioversion with sedation in the electrophysiology (EP) lab. Further workup confirmed that the patient was in atrial flutter and runs of atrial fibrillation were detected in the EP lab. His EKG upon discharge can be seen in Figure 4. He was subsequently discharged in stable condition on PO metoprolol.
Edited by: Richie Cunningham